Alert archive / New Jersey / Small Craft Advisories in 2019

Small Craft Advisory 17, NWS Philadelphia/Mount Holly

February 5, 2019

NWS Philadelphia/Mount Holly issued this small craft advisory at Feb 5, 2019, 6:48 AM EST. It took effect at Feb 5, 2019, 7:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2019, 6:48 AM EST (11:48 UTC)
In effect from
Feb 5, 2019, 7:00 AM EST
Expired
Feb 5, 2019, 9:31 PM EST
In force
15 hr
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

043 
WHUS71 KPHI 051148
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
648 AM EST Tue Feb 5 2019

ANZ450>455-052300-
/O.NEW.KPHI.SC.Y.0017.190205T1200Z-190205T2300Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
648 AM EST Tue Feb 5 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect until 6 PM EST this evening.

* WINDS AND SEAS...Southwest winds 5 to 15 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

CMS
2 follow-up statements
655 
WHUS71 KPHI 052015
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
315 PM EST Tue Feb 5 2019


ANZ450>455-060600-
/O.EXT.KPHI.SC.Y.0017.000000T0000Z-190206T0600Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
315 PM EST Tue Feb 5 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST WEDNESDAY...

* WINDS AND SEAS...Northwest winds 5 to 10 kt. Seas 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
323 
WHUS71 KPHI 060231
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
931 PM EST Tue Feb 5 2019



ANZ450>455-060345-
/O.CAN.KPHI.SC.Y.0017.000000T0000Z-190206T0600Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
931 PM EST Tue Feb 5 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Mount Holly has cancelled the
Small Craft Advisory.

Seas will gradually diminish. Therefore, the small craft advisory
has been cancelled.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at Feb 5, 6:44 AM EST, 4 minutes earlier.

Area forecast discussion, Feb 5, 6:44 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
644 AM EST Tue Feb 5 2019

.SYNOPSIS...
A weak cold front will cross our region later today then stall to
our south through Thursday. Meanwhile, high pressure builds in
tonight into Wednesday before moving offshore. Some weak waves of
low pressure track along the stalled front through Thursday; however,
a strong cold front then crosses our region Friday. High pressure
builds in for the weekend; then unsettled weather should return
early next week as low pressure and a cold front arrive.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
630 am update: No changes to the forecast at this time.
Sprinkles have largely dissipated as expected, and fog
coverage/density has (have) not worsened substantially.

Previous discussion...

Fog has been patchier and certainly less dense overnight. Still
seeing some periods where visibility reaches a half mile or less
near the New Jersey coast. Otherwise, most areas have visibilities
of at least 4 miles. Expecting conditions to worsen somewhat by
daybreak, but suspect impacts will be far less significant than
yesterday, especially since temperatures are somewhat warmer and
yesterday's high temperatures were quite warm across the area
(limiting any potential impacts of localized freezing fog). As with
the past two days, fog should dissipate gradually during the morning.

A surface low in far southwest Quebec will be moving east-northeast
today, with a cold front extending southwest through New York and
Pennsylvania. The front will approach the CWA, but the region should
be primarily in the warm sector most of the day. The exception will
be the Poconos area, where the front will likely move through during
the afternoon. Of course, this means temperatures will be a
particular challenge today, as (1) guidance has been woefully low
with high temperatures the past two days (as have my forecasts,
unfortunately) and (2) accounting for the systematic model bias the
past couple of days may be inappropriate for locations in which
frontal passage occurs (i.e., the northwest CWA).

In an attempt to limit the errors associated with the two challenges
listed above, I based high temperatures primarily on the warmer
portion of raw model guidance today. This ends up being fairly close
to continuity, though I did lower temperatures in the northwest
somewhat based on expected cooling behind the front. Additionally,
cloud cover may be a factor today, so I did not want to go
considerably higher than yesterday's readings. As a result, the
forecast is unusually low-confidence, given the poor model
performance of late and the competing/nebulous factors in play today.

The other concern is the potential for sprinkles and/or light
showers with the glancing effects of the midlevel perturbation well
to our north. Models are not handling the sprinkles/light showers to
our west very well early this morning; however, would expect little
more than a trace to a hundredth of an inch or so northwest of the I-
95 corridor early this morning. Currently have scattered sprinkles
in the grids, but a couple spots may see a light shower. Given the
sparse coverage of measurable precipitation, think non-mentionable
to slight-chance PoPs will be adequate this morning. The trend in
precipitation should be downward this morning as attendant lift with
the perturbation wanes and progresses northward.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
A dry cold front will move through the area tonight, and this will
(temporarily) bring an end to the unusual warmth across the area.
Dew points will fall quickly after frontal passage, and temperatures
will not be far behind. Winds will become northwesterly to
northerly, and may be elevated enough to prevent a precipitous drop
in temperatures through the night. One benefit of the frontal
passage will be a less favorable environment for fog.

A midlevel perturbation will approach from the west-southwest late
in the night, so we may see some increase in clouds toward daybreak.
Should this occur, this would be another factor preventing a colder
night across the area, especially south and west of the Philly metro.

Used a combination of continuity and NAM-based guidance for low
temperatures, as these have performed well in post-frontal regimes
of late. Lows are expected to be in the 20s north of I-78, and in
the 30s elsewhere.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Summary...Rather mild air overall through late this week, although
some cooling for Wednesday into Thursday. Much colder air returns
for the weekend, however some warming may then occur early next week.

Synoptic Overview...A period of unsettled weather looks to take
place, however given the pattern aloft this will occur within an
overall mild temperature regime (a trough in the West with ridging
in the East). A weak wave of low pressure will produce some
precipitation later Wednesday into Thursday. During and after this,
renewed warm air advection occurs after a brief pause following the
weak cold front Tuesday evening. This warm air advection will be
modest initially but turn stronger by Thursday night as a robust
storm develops over the central U.S., forced by a deep western
trough. The Mid-Atlantic ends up deep in the warm sector Thursday
night and early Friday, leading to well above normal temperatures. A
strong cold front will bring another shower threat Friday, with
colder air and much drier conditions behind it for the weekend.
Confidence drops by early next week, although the prevailing upper
level synoptic pattern does not appear to change much. Another round
of unsettled weather probably moves in early next week.

For Wednesday and Wednesday night...A weak ripple of low pressure
arrives from the west along a boundary that is stalled to our south.
While the system is weak overall, a decent overrunning setup looks
to be in place, therefore a period of steadier precipitation is
likely. Given the departing colder surface high to the north, low-
level cold at least initially should be stuck at least into the
Poconos to perhaps far northwestern NJ. This is where some light
icing is anticipated, although surface temperatures may end up
marginally cold enough (right near 32F). Otherwise, just a rainy
night for most with the highest rainfall amounts across the northern
half of the area.

For Thursday...A weak ripple of low pressure exits stage east early
Thursday, however there is some disagreement among the guidance as
to whether there may be an additional weak ripple in the flow which
could provide more light rain Thursday. There may be some weak cold
air damming with an onshore low-level wind component, and this
should tend to lock in the clouds with even some drizzle possible
Thursday. The temperature forecast looks tricky, however it looks
somewhat cooler therefore did lower the highs some.

For Thursday night...The warm air advection ramps up as a warm front
lifts north as a low-level jet associated with deepening low
pressure to our northwest moves in. While it typically is more
difficult for warm fronts to move north at night during the winter,
the strengthening flow should be able to erode the low-level cold
air damming and therefore temperatures may rise some overnight. Some
rain or drizzle may occur with the passage of the warm front,
especially in the northern areas.

For Friday...A strong cold front sweeps through the region as a
strong surface low pulls away from the Great Lakes and into Canada.
Warm air is expected to surge into the area ahead of the cold front,
then temperatures should fall during the afternoon. This will
ultimately depend on the timing of the cold front and increase in
the cold air advection. Plenty of clouds and some showers are likely
along and ahead of the cold front.

For Friday night through Sunday...Much quieter weather this period.
Strong Canadian high pressure gradually moves over the region during
the weekend, although it looks to be shifting offshore later Sunday.
Winds will be on the gusty side Friday night and Saturday behind the
front and it will be much colder. The next system moves up the Ohio
Valley late Sunday, and with warm air advection and the approach of
a cold front Sunday night, some precipitation may approach parts of
our region. This could be a wintry mix in some areas depending on
the timing and the thermal profiles.

For Monday...Confidence naturally lowers at this range, but actually
have fairly high confidence that there will not be any big changes
to the upper-level pattern (trough in the West, with some ridging in
the East). It looks unsettled as the western trough continues to
favor storm formation over the central U.S. In fact, would not be
surprised if by early next week we are dealing with something
similar to what we'll be dealing with in the Wednesday through
Friday time frame, though with a cooler preceding air mass the odds
of more widespread wintry weather may be a little higher this
time.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

This morning...Areas of fog will continue through mid morning, with
temporary MVFR/IFR conditions possible, especially at ILG/MIV/ACY.
Winds nearly calm, but should become light southwesterly by midday.
General improvement to VFR is expected by 15z. Moderate confidence.

This afternoon...VFR with southwest to west winds around or below 10
kts. Frontal passage should occur between 21z and 03z at most
sites (from northwest to southeast), with winds becoming
northwesterly thereafter. A rogue gust to 15-20 kts may occur
during the frontal passage. There may also be temporary lowering
of CIGs, though confidence in this is too low for TAF
inclusion. Moderate overall confidence.

Tonight...VFR with northwest winds around or below 10 kts.
Directions may become more northerly late. High confidence.

OUTLOOK...
Wednesday...MVFR conditions developing toward late in the day, then
IFR at night with periods of rain. East-northeast winds near 5 knots.

Thursday...MVFR to IFR conditions probable, with any rain early with
some showers or drizzle still possible thereafter. East or east-
northeast winds 5-10 knots Thursday becoming southeast, then
becoming southwesterly Thursday night.

Friday...MVFR/IFR possible with some rain showers. Southwest winds
10-15 knots becoming westerly by the afternoon, then northwest at
night with gusts to around 25 knots.

Saturday...VFR. Northwest wind gusts up to 30 knots possible
early, then diminishing and becoming light and variable at night.

&&

.MARINE...
630 am update: Seas have climbed to 5 feet at buoys 44009 and
44091. Though quite marginal, a small craft advisory seems
prudent at this point. Will issue for all Atlantic waters
through 6 pm.

Previous discussion...

Seas are approaching 5 feet this morning at buoy 44009 and are
expected to increase to around 5 feet on the Atlantic waters today.
However, levels will generally peak around this value, and moderate-
to-long period swell exists. As such, think impacts to mariners are
too marginal for issuance of a small craft advisory at this time.
Seas will lower below 5 feet tonight.

South to southwest winds 5 to 15 kts will become northwesterly this
evening as a front moves through. May see winds increase to around
15 to 20 kts after frontal passage, but winds are expected to remain
below advisory criteria.

Finally, areas of fog will continue this morning, but conditions
look somewhat better overall compared to last night. Nevertheless,
visibility restrictions are expected through at least mid morning.
Cannot rule out a period of lower visibilities near daybreak. Will
monitor closely in case a need for a dense fog advisory arises.

OUTLOOK...
Wednesday...The conditions are expected to be below Small Craft
Advisory criteria.

Wednesday night through Friday...Small Craft Advisory conditions
should develop for most of this period with seas building to 4 to 7
feet and southerly wind gusts approaching 25 knots at times.

Friday night...A period of west or northwest gales are possible.

Saturday...Conditions diminishing to Small Craft Advisory levels,
then potentially below advisory criteria by evening.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse
Near Term...CMS
Short Term...CMS
Long Term...Gorse/O'Brien
Aviation...CMS/Gorse/O'Brien
Marine...CMS/Gorse/O'Brien
Hazardous weather outlook, Feb 5, 3:46 AM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
346 AM EST Tue Feb 5 2019

NJZ001-PAZ054-055-060900-
Sussex-Carbon-Monroe-
346 AM EST Tue Feb 5 2019

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Some light freezing rain is anticipated for some areas, especially
the Poconos, Wednesday night into early Thursday morning which may
result in locally hazardous travel.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070-
071-101>106-060900-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Berks-Lehigh-Northampton-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
346 AM EST Tue Feb 5 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-060900-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
346 AM EST Tue Feb 5 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Northwesterly gale force wind gusts are possible Friday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Nearby

Small Craft Advisories in New Jersey, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.